MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FM HEAD REPL PLAS TIP; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL

SMITH & NEPHEW, INC. FM HEAD REPL PLAS TIP; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Catalog Number 71362807
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the impactor tip broke during final impaction of the implant.Had backup, delay of less than 30 minutes.
 
Additional Manufacturer Narrative
A visual inspection of the returned device confirmed the stated failure mode.The device was cracked.The device also had numerous nicks and gouges in the surface, particularly around the fracture site.The device exhibits signs of extensive wear/usage.Plastics are vulnerable to brittle fractures due to impact over loading.A crack may have initiated during use or due to the heating and cooling associated with autoclaving.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We will continue to monitor for future complaints and investigate as necessary.

Brand Name
FM HEAD REPL PLAS TIP
Common Device Name
PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8573925
Report Number1020279-2019-01731
Device Sequence Number16206808
Product Code JDH
UDI-Device Identifier00885556025871
UDI-Public00885556025871
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71362807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2019
Initial Date Received by Manufacturer 04/09/2019
Supplement Date Received by Manufacturer06/21/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date06/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1